High Wind, Central Highlands
- When
- May 27, 2:50 PM MST to 2:55 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
Clines Corners reported peak wind gusts up to 60 mph.
An upper level storm system shifting through the central Rockies forced much drier air across New Mexico with widespread breezy to locally windy conditions on May 27, 2019. Most of the experienced wind gusts in the 30 to 40 mph however localized high wind gusts near 60 mph impacted Clines Corners and the Ruidoso area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level storm system shifting through the central Rockies forced much drier air across New Mexico with widespread breezy to locally windy conditions on May 27, 2019. Most of the experienced wind gusts in the 30 to 40 mph however localized high wind gusts near 60 mph impacted Clines Corners and the Ruidoso area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 27, 1:40 PM MST, 1 hour 10 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 240 PM MDT Mon May 27 2019 .SYNOPSIS... Winds will taper off this evening but not entirely calm overnight as a Pacific cold front pushes through the state tonight. Temperatures cool off once again Tuesday behind the cold front with 60s across the western third and northern tier of the state, 70s in the Rio Grande Valley up to Albuquerque and northeast plains, with 80s holding on in Roswell. Chances for showers will remain limited to the far northwest highlands and mountains tonight and Tuesday, with the dryline pushed east into Texas today and Tuesday. A backdoor cold front will swing through eastern New Mexico Wednesday, keeping the cooler weather going and increasing the chances for afternoon storms off the central mountain chain. Temperatures warm back toward normal to end the week as Gulf moisture makes a return into the eastern half of the state increasing the chances for afternoon storm activity. && .DISCUSSION... Short Term...Southwest winds have picked up this afternoon ahead of an approaching 555dm H5 low over northern AZ. Increased cloud cover with a few showers with high elevation snow will touch the far northwest this evening through tonight. The associated Pacific cold front will push through western NM this evening and to the eastern plains by midnight. Showers will continue to favor the western slopes of the northwest mountains through Tuesday with cooler temperatures falling 3-10F below today's levels. Winds will be breezy once again Tuesday afternoon, but not as strong as today. Mid-week...A backdoor cold front will push down the eastern plains Wednesday morning, replenishing moisture and keeping temperatures well below normal for late May. Highs across the east will range from the mid 60s in Clayton to mid 80s in Roswell. Meanwhile a weak upper level trough will pass over the state producing showers favoring the higher terrain in the afternoon. Showers and storms will be more plentiful over the Sangre de Cristo Mountains where upslope flow behind the aforementioned backdoor cold front will help spark more convection. Storm activity dies off, remaining most focused over the far northeast corner of the state Wed evening. Thursday will see a repeat in shower and storm activity with more of a light southerly flow through the eastern plains. Temperatures warm up a few more degrees, but will still be 5-10F below normal. Late Week-Weekend...Gulf moisture makes a comeback into eastern New Mexico by Friday and into the weekend as the next trough digs down CA to the west. This will set up mid-level southwest flow across the region once again, producing afternoon rounds of storm activity favoring the eastern half of the state next weekend. 24/RJH && .FIRE WEATHER... The deep upper level low pressure system will continue to keep strong to very strong winds over much of northern and central NM through the early evening. While humidity has been plummeting to 10 to 15 percent in many central and eastern zones, temperatures are expected to quickly begin cooling from the west as the front arrives toward evening. Good to excellent RH recovery is expected overnight in the northern and western tiers of the state, but most remaining areas will struggle reach 50 percent by dawn Tuesday. Overall winds on Tuesday will be less than today’s speeds, but a few hours of critical speeds are still expected in the northeast highlands and parts of the northeast to east central high plains. Temperatures will be below average area wide with moderate Haines indices in this higher wind speed area, so no Red Flag issuance is anticipated for Tuesday. A backdoor segment of the cold front will finally spill into eastern NM Tuesday night into Wednesday. This feature will not only keep cooler than average temperatures in place, but also produce showers and thunderstorms over northern zones. Then, as the front washes out, a moist return flow will follow for the latter half of the week. Temperatures will slowly return closer to average, but increasing low level moisture over the eastern half of NM will keep humidity elevated there while breezes remain light to moderate area wide. 52 && .AVIATION... 18Z TAF CYCLE VFR conditions are currently in place across northern and central New Mexico despite an upper level low pressure system lifting toward the Four Corners region. This will potentially produce a few showers or thunderstorms in far northwestern and north central parts of New Mexico late this afternoon into the overnight, but otherwise mostly dry and clear conditions are expected. Winds will be the primary aviation weather hazard this afternoon with widespread gusts of 35 to 45 kt expected in much of the area. These will diminish around sunset with overall less wind forecast for Tuesday, but still breezy to windy conditions in east central to northeastern areas of New Mexico. 52 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 38 64 39 69 / 20 10 5 10 Dulce........................... 33 58 31 64 / 20 20 5 40 Cuba............................ 34 61 35 65 / 0 5 5 30 Gallup.......................... 31 62 34 67 / 0 0 5 20 El Morro........................ 29 61 33 65 / 0 0 5 20 Grants.......................... 32 65 34 68 / 0 0 0 10 Quemado......................... 34 64 38 68 / 0 0 5 10 Glenwood........................ 41 68 46 78 / 0 0 0 10 Chama........................... 30 52 30 59 / 20 30 5 50 Los Alamos...................... 38 61 42 64 / 0 5 0 40 Pecos........................... 37 64 39 64 / 0 0 0 30 Cerro/Questa.................... 34 58 32 62 / 5 5 5 50 Red River....................... 27 49 27 51 / 10 10 5 70 Angel Fire...................... 29 54 27 54 / 5 5 0 70 Taos............................ 33 62 33 64 / 0 0 0 40 Mora............................ 35 62 35 60 / 0 0 0 60 Espanola........................ 38 67 37 70 / 0 0 0 30 Santa Fe........................ 40 64 40 65 / 0 0 0 30 Santa Fe Airport................ 38 68 40 69 / 0 0 0 20 Albuquerque Foothills........... 44 71 46 73 / 0 0 0 10 Albuquerque Heights............. 44 72 48 74 / 0 0 0 10 Albuquerque Valley.............. 45 73 43 76 / 0 0 0 10 Albuquerque West Mesa........... 43 72 46 74 / 0 0 0 10 Los Lunas....................... 42 74 40 76 / 0 0 0 5 Rio Rancho...................... 43 72 46 74 / 0 0 0 10 Socorro......................... 45 77 50 80 / 0 0 0 5 Sandia Park/Cedar Crest......... 39 62 41 66 / 0 0 0 10 Tijeras......................... 40 68 42 70 / 0 0 0 10 Moriarty/Estancia............... 37 69 39 70 / 0 0 0 10 Clines Corners.................. 37 66 40 66 / 0 0 0 10 Gran Quivira.................... 40 68 43 71 / 0 0 0 5 Carrizozo....................... 47 71 48 76 / 0 0 0 5 Ruidoso......................... 41 65 42 68 / 0 0 0 5 Capulin......................... 38 67 36 58 / 0 0 0 40 Raton........................... 38 70 37 63 / 0 0 0 40 Springer........................ 39 72 38 65 / 0 0 0 40 Las Vegas....................... 37 66 37 64 / 0 0 0 30 Clayton......................... 44 75 42 64 / 0 0 0 20 Roy............................. 42 71 41 65 / 0 0 0 30 Conchas......................... 49 79 48 74 / 0 0 0 10 Santa Rosa...................... 47 77 47 74 / 0 0 0 5 Tucumcari....................... 51 81 49 72 / 0 0 0 5 Clovis.......................... 52 78 49 72 / 0 0 0 10 Portales........................ 53 80 49 76 / 0 0 0 10 Fort Sumner..................... 52 78 50 76 / 0 0 0 5 Roswell......................... 57 86 55 84 / 0 0 0 5 Picacho......................... 50 76 50 77 / 0 0 0 5 Elk............................. 48 72 46 75 / 0 0 0 5 && .ABQ WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 8 PM MDT this evening for the following zones... NMZ505>508-515-519>540. && 24
Hazardous Weather Outlook National Weather Service Albuquerque NM 348 AM MDT Mon May 27 2019 NMZ501>540-281100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 348 AM MDT Mon May 27 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Tonight Strong southwest winds will develop this afternoon and continue into the early evening for areas along and immediately east of the central mountain chain. Peak wind gusts could approach 50 or 55 mph, creating hazardous travel conditions, especially on west-east oriented roads. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. However, weather can change very rapidly. Always use the latest forecasts, watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 46
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1003 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND GST 2 NNW MELROSE 34.45N 103.64W
05/26/2019 E60 MPH CURRY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902241
SHOEMAKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1018 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 1 SW WHEATLAND 34.90N 103.37W
05/26/2019 E1.00 INCH QUAY NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902243
SHOEMAKEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1054 AM MDT MON MAY 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 10 WSW SENECA 36.59N 103.30W
05/26/2019 E1.00 INCH UNION NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902244
RJH2 high wind. Local standard time, as filed.
Clines Corners reported peak wind gusts up to 60 mph.
The Sierra Blanca airport reported peak wind gusts up to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816298, 816299.